Alert archive / Arizona / Flash Flood Warnings in 2012

Flash Flood Warning 12, NWS Flagstaff, AZ

July 29, 2012Coconino County, Arizona

NWS Flagstaff, AZ issued this flash flood warning at Jul 29, 2012, 10:16 PM MST for Coconino County, Arizona. It was in force for 111 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 29, 2012, 10:16 PM MST (05:16 UTC)
Expired
Jul 30, 2012, 12:07 AM MST
In force
111 min
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon
Flood severity
None

County Coconino County, AZ

The radar

The Flagstaff radar (KFSX), 93 km from the middle of the area, began a volume at 05:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 5.3 hours before the alert went out and 23 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 00:00Z on 2012-07-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 434 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 00:00Z on 2012-07-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 69 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
434 J/kg
Mixed-layer CIN
-32 J/kg
Mixed-layer LCL
1182 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
69 m²/s²
0-3 km storm-relative helicity
94 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

390 
WGUS55 KFGZ 300516
FFWFGZ
AZC005-300815-
/O.NEW.KFGZ.FF.W.0012.120730T0516Z-120730T0815Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1016 PM MST SUN JUL 29 2012

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL COCONINO COUNTY IN NORTH CENTRAL ARIZONA...

* UNTIL 115 AM MST

* AT 1011 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR
  INDICATED HEAVY RAIN FROM A THUNDERSTORM OVER THE WARNED AREA.
  AUTOMATIC RANGE GAGES REPORTED AT LEAST HALF AN INCHE OF RAIN. 

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO FERNWOOD...
  WUPATKI TRAILS...TIMBERLINE...HUTCHINSON ACRES...SUNSET CRATER
  VISITORS CENTER AND DONEY PARK

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THE HEAVY RAIN WILL LIKELY TRIGGER LIFE THREATENING FLASH FLOODS
WITHIN VULNERABLE DRAINAGES IN AND DOWNSTREAM OF THE SCHULTZ FIRE
BURN AREA...AND CAUSE SIGNIFICANT PROPERTY DAMAGE. ROADWAYS IN
AFFECTED NEIGHBORHOODS WILL LIKELY BECOME IMPASSABLE DUE TO HIGH
WATER...ROCK MATERIAL...AND DEBRIS.

AREAS IMPACTED BY THIS WARNING INCLUDE THOSE COMMUNITIES NORTHEAST OF
FLAGSTAFF WEST OF HIGHWAY 89 AND NORTH OF SILVER SADDLE ROAD...
INCLUDING BUT NOT LIMITED TO HUTCHISON ACRES...TIMBERLINE...AND
WUPATKI TRAILS NEIGHBORHOODS.

&&

LAT...LON 3541 11166 3541 11152 3526 11149 3526 11163

$$

MAS
2 follow-up statements
298 
WGUS75 KFGZ 300646
FFSFGZ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1146 PM MST SUN JUL 29 2012

AZC005-300815-
/O.CON.KFGZ.FF.W.0012.000000T0000Z-120730T0815Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
COCONINO AZ-
1146 PM MST SUN JUL 29 2012

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 115 AM MST FOR
CENTRAL COCONINO COUNTY...

AT 1139 PM MST...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED WATER 
FLOWING IN CULVERTS IN THE TIMBERLINE AREA. 

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO TIMBERLINE 
AND WUPATKI TRAILS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THE HEAVY RAIN WILL LIKELY TRIGGER FLOODING WITHIN DRAINAGES 
DOWNSTREAM OF THE SCHULTZ FIRE BURN AREA.

AREAS IMPACTED BY THIS WARNING INCLUDE THOSE COMMUNITIES NORTHEAST OF
FLAGSTAFF WEST OF HIGHWAY 89 AND NORTH OF SILVER SADDLE ROAD...
INCLUDING BUT NOT LIMITED TO HUTCHISON ACRES...TIMBERLINE...AND
WUPATKI TRAILS NEIGHBORHOODS.

&&

LAT...LON 3541 11166 3541 11152 3526 11149 3526 11163

$$

MAS
767 
WGUS75 KFGZ 300707
FFSFGZ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1207 AM MST MON JUL 30 2012

AZC005-300714-
/O.CAN.KFGZ.FF.W.0012.000000T0000Z-120730T0815Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
COCONINO AZ-
1207 AM MST MON JUL 30 2012

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR CENTRAL COCONINO
COUNTY...

THE FLASH FLOOD WARNING FOR THE SCHULTZ FIRE AREA AND DRAINAGES 
BELOW HAS BEEN CANCELLED. POLICE DID REPORT WATER FLOWING IN THE 
DITCHES AND CULVERTS IN THE TIMBERLINE AREA. HOWEVER...NO 
SIGNIFICANT FLOODING WAS REPORTED. 


LAT...LON 3541 11166 3541 11152 3526 11149 3526 11163

$$

MAS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 29, 8:50 PM MST, 1 hour 26 minutes earlier.

Area forecast discussion, Jul 29, 8:50 PM MST, 1 hour 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
850 PM MST SUN JUL 29 2012

.SYNOPSIS...MOIST SOUTHEASTERLY FLOW WILL KEEP NORTHERN ARIZONA IN A
WET MONSOON PATTERN THROUGH THE FIRST HALF OF THE WEEK. SCATTERED TO
NUMEROUS SHOWERS AND THUNDERSTORMS CAN BE EXPECTED EACH DAY...WITH A
THREAT OF LOCALIZED FLOODING.

&&
.DISCUSSION...THE 00Z KFGZ SOUNDING HAD A PWAT OF 0.98 INCH. A
DISTURBANCE IN THE SOUTHEASTERLY FLOW HELPED ENHANCE THUNDERSTORMS
LATE THIS AFTERNOON AND EVENING. SOME OF THESE STROMS HAVE PRODUCE
HEAVY RAIN AND HAIL...WITH TWO FLOOD ADVISORIES IN EFFECT THIS
EVENING.

&&

.DISCUSSION...DEEP MOISTURE PLUME IS SPREAD ACROSS AZ THIS AFTERNOON
WITH SATELLITE PW ESTIMATES INDICATING NEAR TO OVER 1INCH PW ACROSS
THE ENTIRE STATE WITH THE DEEPEST MOISTURE OF 1.5 TO 2.0 INCHES
POOLED OVER SOUTHERN/CENTRAL AZ. SCATTERED SHOWERS AND STORMS HAVE
DEVELOPED ACROSS THE NORTHLAND AND WILL CONTINUE THROUGH THE EVENING
HOURS. AN INVERTED TROUGH IS CENTERED JUST SOUTH OF THE
SOUTH-CENTRAL AZ BORDER THIS AFTERNOON HELPING TO FUEL THUNDERSTORMS
OVER FAR SOUTHERN AZ. THIS TROUGH FEATURE WILL ROTATE
NORTH/NORTHWEST TONIGHT THROUGH MONDAY BRINGING THE FOCUS OF
THUNDERSTORM ACTIVITY TO THE WESTERN HALF OF THE STATE. BY EARLY
MONDAY...GFS ENSEMBLE MEANS SHOW PW OVER WESTERN PORTIONS OF OUR
FORECAST AREA OF 2 TO 3 STANDARD DEVIATIONS ABOVE NORMAL. THIS
ADDITIONAL MOISTURE AND POSSIBLE LIFT AHEAD OF THE TROUGH MAY KEEP
SHOWERS GOING OVERNIGHT INTO MONDAY MORNING ACROSS PRIMARILY YAVAPAI
AND COCONINO COUNTIES AND HAVE INCREASED PRECIPITATION CHANCES
THERE.

THE FOCUS FOR STORM ACTIVITY WILL CONTINUE TO BE COCONINO/YAVAPAI
COUNTIES MONDAY WHERE THE DEEPEST MOISTURE WILL PRESIDE...WITH
SCATTERED ACTIVITY ELSEWHERE. STORM MOTION WILL CONTINUE TO BE TO
THE NORTH/NORTHWEST AT 10-15 MPH WITH HEAVY RAIN THE MOST LIKELY
THREAT. LOCALIZED FLOODING WILL REMAIN A CONCERN...ESPECIALLY FOR
AREAS THAT HAVE SEEN SIGNIFICANT RAINFALL OVER THE PAST COUPLE OF
DAYS.

A PIECE OF THE INVERTED TROUGH MEANDERS AROUND SOUTHERN CA THROUGH
TUESDAY WHILE A MOIST SOUTHEASTERLY FLOW CONTINUES DAILY
THUNDERSTORM ACTIVITY OVER NORTHERN AZ. FROM WEDNESDAY ONWARD...HIGH
PRESSURE OVER THE CENTRAL PLAINS SLOWLY BUILDS WESTWARD. THIS SHOULD
KEEP A MOIST SOUTH/SOUTHEAST FLOW ACROSS AZ WITH A CHANCE FOR
THUNDERSTORMS EACH DAY. MOISTURE LEVELS ARE FORECAST TO BE LOWER
THAN WHAT WE ARE CURRENTLY SEEING...SO DAILY STORM CHANCES REFLECT A
MORE TYPICAL MONSOON PATTERN.

&&

.AVIATION...FOR THE 06Z PACKAGE...EXPECT ISOLATED SHOWERS AND
THUNDERSTORMS NORTH OF KGCN-KLFG-KSOW LINE. SOUTH OF THIS
LINE...SCATTERED SHOWERS TO NUMEROUS THUNDERSTORMS WILL GRADUALLY
DIMINISH AFTER 10Z BECOMING MAINLY ISOLATED AFTER 12Z. ANOTHER ROUND
OF THUNDERSTORMS IS EXPECTED MONDAY AFTERNOON. AVIATION DISCUSSION
NOT UPDATED FOR AMENDMENTS.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC.........MAS/MCS
AVIATION.......MAS

FOR NORTHERN ARIZONA WEATHER INFORMATION VISIT
WEATHER.GOV/FLAGSTAFF
Hazardous weather outlook, Jul 29, 3:30 AM MST, 18 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
330 AM MST SUN JUL 29 2012

AZZ004>018-037>040-300700-
KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY-
COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS-
NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS-
NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS-
OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
330 AM MST SUN JUL 29 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
ARIZONA...NORTH CENTRAL ARIZONA...NORTHEAST ARIZONA AND WEST
CENTRAL ARIZONA.

.DAY ONE...TODAY AND TONIGHT AND TONIGHT
A VERY MOIST AIR MASS WILL AFFECT NORTHERN AND CENTRAL ARIZONA
TODAY. SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE
EXPECTED TO DEVELOP BY LATE MORNING AND EARLY AFTERNOON...AND MOVE
TOWARD THE NORTHWEST AROUND 10 MPH. THERE IS A RISK OF LOCALIZED
FLOODING WITH THE STRONGER STORMS. IN ADDITION...A FEW STORMS MAY
PRODUCE HAIL OVER ONE HALF INCH IN DIAMETER.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
DEEP MOISTURE COMBINED WITH A DISTURBANCE MOVING THROUGH WESTERN
ARIZONA WILL BRING A RISK OF LOCALLY HEAVY RAINFALL AND FLOODING
TO YAVAPAI AND COCONINO COUNTIES MONDAY AND TUESDAY. A CHANCE OF
THUNDERSTORMS WILL CONTINUE FOR THE LATTER HALF OF THE WEEK...
THOUGH THE RISK OF HEAVY RAINFALL WILL DECREASE.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 29, 5:03 PM MSTFlash Flood WarningFGZCoconino117 min
Jul 29, 6:02 PM MSTSevere Thunderstorm WarningFGZCoconino13 min
Jul 29, 6:48 PM MSTSevere Thunderstorm WarningFGZCoconino27 min
Jul 29, 7:13 PM MSTSevere Thunderstorm WarningFGZYavapai32 min
Jul 29, 7:41 PM MSTAreal Flood AdvisoryFGZYavapai3 hr
Jul 29, 8:18 PM MSTAreal Flood AdvisoryFGZCoconino117 min
Jul 30, 1:35 PM MSTAreal Flood AdvisoryFGZCoconino4 hr

Nearby

Flash Flood Warnings in Arizona, 2012Every flash flood warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.